Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 25, 2005, 1:57 PM EST for Brevard County, Florida. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 25, 2005, 1:57 PM EST (18:57 UTC)
- Expired
- Mar 25, 2005, 3:00 PM EST
- In force
- 63 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 70 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 25, 12:05 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2323 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 251900
SVRMLB
FLC009-252000-
/O.NEW.KMLB.SV.W.0016.050325T1857Z-050325T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
157 PM EST FRI MAR 25 2005
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BREVARD COUNTY IN EAST CENTRAL FLORIDA
THIS INCLUDES THE CITIES OF...TITUSVILLE AIRPORT...TITUSVILLE...
SHARPES...SCOTTSMOOR...PORT SAINT JOHN...PLAYALINDA BEACH...MIMS...
PORT CANAVERAL...HAULOVER CANAL...COCOA...CAPE CANAVERAL
* UNTIL 300 PM EST
* AT 155 PM EST...THE PUBLIC REPORTED THREE EIGHT INCH HAIL IN
SCOTSMOOR AND A FUNNEL CLOUD. THE STORM WAS MOVING EAST AT 25 MPH
AND IS EXPECTED TO CONTINUE TO INTENSIFY AND MOVE ACROSS THE
MOSQUITO LAGOON AREA. OTHER STORMS WERE DEVELOPING RAPIDLY ALONG
AND WEST OF INTERSTATE 95 IN BREVARD COUNTY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MERRITT ISLAND WILDLIFE REFUGE...KLONDIKE BEACH...KENNEDY SPACE
CENTER AND CANAVERAL GROVES.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 2878 8099 2856 8094 2831 8086 2871 7925
2907 7929
$$
BCH1 follow-up statement
000
WWUS52 KMLB 251943
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
239 PM EST FRI MAR 25 2005
FLC009-252000-
/O.CON.KMLB.SV.W.0016.000000T0000Z-050325T2000Z/
BREVARD FL-
241 PM EST FRI MAR 25 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM EST FOR
BREVARD COUNTY...
AT 240 PM EST...A RAPIDLY DEVELOPING THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH WAS LOCATED 5 MILES WEST OF VIERA. THE STORM WAS MOVING EAST AT
25 MPH AND WILL MOVE ACROSS VIERA AND THE COCOA BEACH AND PATRICK
AFD AREAS THROUGH 330 PM. RESIDENTS SHOULD BE ALERT TO THE APPROACH
OF THIS STORM AND HEAD INDOORS.
OTHER SEVERE THUNDERSTORMS WERE LOCATED JUST OFFSHORE MELBOURNE AND
CAPE CANAVERAL AND WILL CONTINUE OVER THE COASTAL WATERS.
LAT...LON 2878 8099 2856 8094 2801 8086 2803 8028
2871 7925 2907 7929
$$
BCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 1:48 PM EST, 9 minutes earlier.
Area forecast discussion, Mar 25, 1:48 PM EST, 9 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL 148 PM EST FRI MAR 25 2005 .DISCUSSION... ...SEVERE THUNDERSTORM WATCH UNTIL 6 PM... ...SEVERE STORMS WITH LARGE HAIL CONTINUE INTO THIS EVENING... A VERY SOUPY ATMOSPHERE FOR THIS TIME OF THE YEAR COUPLED WITH LIFT ASSOCIATED WITH A WARM FRONT OVER NORTH FLORIDA AND LARGE SCALE LIFT DUE TO A 250MB JET MAX MOVING OVERHEAD IS PRODUCING VERY STRONG AND SEVERE THUNDERSTORMS. SEVERITY OF THE STORMS IS ENHANCED BY DRY AIR IN THE MIDDLE ATMOSPHERE AND REPORTS OF 3/4 INCH OR LARGER HAIL OVER NORTHERN FLORIDA ARE VERIFYING THIS. LOW LEVEL WIND SHEAR IS ENHANCING THE POTENTIAL FOR ROTATING STORMS...FUNNEL CLOUDS AND TORNADIC ACTIVITY OVER THE NORTHERN CWA. WILL START EVENING WITH 50 POP NORTH LOWERING TO 30 SOUTH...THEN ISOLATED PRECIPITATION AFTER MIDNIGHT AS THE MID AND UPPER LEVEL SUPPORT IN THE FORM OF VORTICITY MAXIMA AND JET STREAM DIVERGENCE MOVES OFF TO THE EAST. SATURDAY...FNTL BNDRY WILL HAVE SAGGED INTO CENTRAL FL...MAINLY ACROSS OUR NRN CTYS. FNTL BNDRY IN ADDITION TO RESIDUAL CONVECTIVE BNDRYS WILL PROVIDE FOCUS FOR ONGOING CONVECTION IN ISENTROPIC LIFT ALONG AND N OF BNDRY DURING THE MONING. CWA WILL ALL BE BACK IN THE WRM SECTOR BY LATE MORNING WITH ANOTHER ROUND OF STG TO SVR STORMS THROUGH THE AFTN. SEA BREEZE DVLPMNT SEEMS A LTTLE LESS LIKELY WITH THIS MDL RUN AS WNDS INC ABV THE DECK QUICKLY IN ADVANCE OF SHRT WV. SUNDAY/MONDAY....WRM FNT WILL BE WELL N OF FCST AREA WITH AN INC SSW FLOW. EXPECT OVERALL LESS CONVECTION DURING THE DAY AS FCST AREA WILL BE FULLY IN WRM SECTOR W/ ABSENCE OF LARGE SCALE BNDRYS. EXPECT A VERY WRM DAY. STRONG SHRT WAVE BECOMING NEG TILT WILL PIVOT THRU THE LOWER MISS RVR VLY SUNDAY NIGHT AND MONDAY PUSHING A PRE-FNTL SQUALL LINE THRU FCST AREA EARLY MONDAY. 130KT UPPER JET WILL PROVIDE STG UPPER DIVERGENCE WITH JET POSTION FAVORING STG VENTILATION ON SOUTH END OF CONVECTIVE LINE. LOW LVL WND FILEDS SUPPORT STRONG LINEAR CONVECTION...HOWEVER DEVELOPING NEG TILT TO SHRT WV MAY ALLOW SFC WV REDEVELOPMENT FURTHER TO THE SOUTH. IF THIS HAPPENS THAT ADDITIONAL DIRECTIONAL SHEAR WILL BE PROVIDED FOR STORM STRUCTURE. FNT CLEARS AREA DURING THE DAY MONDAY WITH A BRIEF SHOT OF CAA BEFORE RIDGE RAPIDLY BUILDS INTO AREA FM THE GULF ON TUESDAY. WED THRU FRI...PROGRESSIVE PTRN WILL SLIDE SFC HIGH EAST ACROSS FCST AREA WED AND OFF THE COAST BY THE EVE. NEXT UPSTREAM SHRT WAVE IN ENERGETIC PTRN SWINGS THRU THE LOWER MISS VLY BY THUR WITH INC S FLOW AHEAD OF IT ACROSS THE PENINSULA. NEXT FNT NOW FCST TO MOVE THRU AREA ON FRI. PAST GFS RUN WAS HOLDING THIS BACK BUT HAS BEEN MORE PROGRESSIVE WITH THIS RUN. WILL ADD MINIMAL POP TO THIS PD. && .MARINE... SVR CONVECTION OVER NEARSHORE WATERS THIS EVENING WITH FNTL BNDRY STALLING OVER NRN WATERS OVER NIGHT. BNDRY WILL PROVIDE FOCUS FOR ADDITIONAL STORMS TNT AND INTO SATURDAY. WINDS WILL PICK UP AHEAD OF CD FNT ON SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... DAB 68 81 68 84 / 30 50 30 40 MCO 69 83 69 86 / 30 50 30 40 MLB 68 82 70 85 / 30 40 20 40 VRB 70 83 70 85 / 30 40 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH ALL COUNTIES UNTIL 6 PM. && SHORT TERM...WIMMER LONG TERM....BLOTTMAN
Hazardous weather outlook, Mar 25, 12:00 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1200 PM EST FRI MAR 25 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 252300- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 1200 PM EST FRI MAR 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE... ...THUNDERSTORM IMPACT... THE AIR MASS OVER EAST CENTRAL FLORIDA IS MOIST AND UNSTABLE TO THE SOUTH OF A WARM FRONT MOVING THROUGH THE NORTHERN PENINSULA. THE MOIST AND UNSTABLE AIR WILL COMBINE WITH UPPER LEVEL DISTURBANCES TO RAISE THE LIKELIHOOD OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. AREA UPPER AIR SOUNDINGS SHOWED DRIER AIR IN THE MIDDLE LAYER OF THE ATMOSPHERE WHICH WILL ENHANCE THE POTENTIAL FOR DAMAGING WIND GUSTS AND HAIL. THE HIGHER POTENTIAL FOR ISOLATED STRONG TO SEVERE STORMS WILL BE OVER THE NORTHERN HALF OF EAST CENTRAL FLORIDA DUE TO THE PROXIMITY OF THE WARM FRONT. ENHANCED POTENTIAL FOR EXCESSIVE LIGHTNING EXISTS ALONG THE COAST FROM SEBASTIAN INLET SOUTH WERE A WEAK SEA BREEZE IS EXPECTED TO DEVELOP DURING THE AFTERNOON. STORMS WILL MOVE TO THE EAST AT 25 TO 30 MPH. SOME STORMS WILL BE CAPABLE OF BECOMING STRONG TO SEVERE...PRODUCING DAMAGING WIND GUSTS...COIN SIZE HAIL...AND FREQUENT LIGHTNING. THE POTENTIAL ALSO EXISTS FOR TORNADO DEVELOPMENT IN A FEW STRONGER STORMS. ...FLOOD IMPACT... RECENT RAINFALL HAS LEFT MUCH OF THE GROUND OVER EAST CENTRAL FLORIDA NEAR SATURATION. ADDITIONAL HEAVY RAIN IN THESE AREAS WILL RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. STANDING WATER ON ROADS AND BRIDGE UNDER WILL CREATE A DRIVING HAZARD AND DRIVERS ARE URGED TO USE CAUTION. ...MARINE THUNDERSTORM GUST IMPACT... ANY THUNDERSTORMS THAT DEVELOP OVER LAND WILL QUICKLY APPROACH THE INTRACOASTAL AND ATLANTIC WATERS FROM THE WEST. WIND GUSTS OVER 34 KNOTS...FREQUENT CLOUD TO WATER LIGHTNING AND ROUGH SEAS WILL RESULT. GET TO SAFE HARBOR BEFORE STORMS APPROACH. ...WATERSPOUT IMPACT... STORMS OVER THE INTRACOASTAL AND COASTAL WATERS WILL BE CAPABLE OF PRODUCING WATERSPOUTS. MARINERS SHOULD KEEP AN EYE TO THE WEST FOR DEVELOPING THUNDERSTORMS. STORMS MOVING ACROSS THE INTRACOASTAL WATERWAY MAY ENCOUNTER INCREASED WIND SHEAR WHICH CAN PROMOTE THE RAPID DEVELOPMENT OF WATERSPOUTS. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE WEEKEND. THE POTENTIAL EXISTS FOR AN ORGANIZED LINE OF STORMS TO MOVE THROUGH EAST CENTRAL FLORIDA SUNDAY NIGHT INTO MONDAY AHEAD OF A COLD FRONT .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE NEEDED. WIMMER
In the hours before
Special weather statement, Mar 25, 1:39 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 139 PM EST FRI MAR 25 2005 FLZ141-147-251930- COASTAL VOLUSIA-NORTHERN BREVARD- 139 PM EST FRI MAR 25 2005 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND SMALL HAIL EXTREME NORTHWESTERN BREVARD COUNTY...SOUTHEASTERN VOLUSIA COUNTY... AT 135 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER MAYTOWN...MOVING EAST AT 35 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS AND SMALL HAIL INCLUDE MIMS AND SCOTTSMOOR. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 1 INCH HAIL WAS REPORTED IN NORTHWEST VOLUSIA AT 120 PM. 67
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 4:26 AM EST | Special Marine Warning | MLB | 94 min | |
| Mar 25, 4:50 AM EST | Special Marine Warning | MLB | 85 min | |
| Mar 25, 12:30 PM EST | Special Marine Warning | MLB | 2 hr | |
| Mar 25, 12:39 PM EST | Tornado Warning | MLB | Volusia | 51 min |
| Mar 25, 1:30 PM EST | Tornado Warning | MLB | Volusia | 47 min |
| Mar 25, 1:32 PM EST | Severe Thunderstorm Warning | MLB | Volusia | 60 min |
| Mar 25, 1:53 PM EST | Special Marine Warning | MLB | 2 hr | |
| Mar 25, 2:22 PM EST | Special Marine Warning | MLB | 113 min | |
| Mar 25, 2:35 PM EST | Special Marine Warning | MLB | 85 min | |
| Mar 25, 2:50 PM EST | Special Marine Warning | MLB | 115 min | |
| Mar 25, 2:50 PM EST | Severe Thunderstorm Warning | MLB | Martin | 42 min |
| Mar 25, 2:57 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 63 min |
| Mar 25, 3:05 PM EST | Severe Thunderstorm Warning | MLB | Lake | 40 min |
| Mar 25, 3:12 PM EST | Severe Thunderstorm Warning | MLB | Orange, Seminole | 63 min |
| Mar 25, 4:05 PM EST | Special Marine Warning | MLB | 115 min | |
| Mar 25, 4:15 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 51 min |
| Mar 25, 4:21 PM EST | Severe Thunderstorm Warning | MLB | Seminole | 54 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.